Complex Logarithms in Heston-Like Models

24 Pages Posted: 27 Sep 2010

See all articles by Roger Lord

Roger Lord

Cardano Risk Management

Christian Kahl

University of Wuppertal; ABN-Amro Bank, United Kingdom

Multiple version iconThere are 2 versions of this paper

Date Written: 2008-09


The characteristic functions of many affine jump-diffusion models, such as Heston's stochastic volatility model and all of its extensions, involve multivalued functions such as the complex logarithm. If we restrict the logarithm to its principal branch, as is done in most software packages, the characteristic function can become discontinuous, leading to completely wrong option prices if options are priced by Fourier inversion. In this paper, we prove without any restrictions that there is a formulation of the characteristic function in which the principal branch is the correct one. Because this formulation is easier to implement and numerically more stable than the so-called rotation count algorithm of Kahl and Jäckel, we solely focus on its stability in this paper. This paper shows how complex discontinuities can be avoided in the Variance Gamma and Schöbel–Zhu models, as well as in the exact simulation algorithm of the Heston model, recently proposed by Broadie and Kaya.

Suggested Citation

Lord, Roger and Kahl, Christian, Complex Logarithms in Heston-Like Models (2008-09). Mathematical Finance, Vol. 20, Issue 4, pp. 671-694, October 2010, Available at SSRN: or

Roger Lord

Cardano Risk Management ( email )

Rotterdam 3011 AA

Christian Kahl

University of Wuppertal ( email )

Gaußstraße 20
42097 Wuppertal

ABN-Amro Bank, United Kingdom ( email )

London EC2N 4BN
United Kingdom

Do you have a job opening that you would like to promote on SSRN?

Paper statistics

Abstract Views
PlumX Metrics